New Zealand Medsafe Publishes Topical Steroid Rebound Article

 Medsafe, the New Zealand Medicines and Medical Devices Safety Authority published an article on topical steroid rebound, June 2013. The article was referenced by the New Zealand Dermatological Society Incorporated and the adverse effects of topical glucocorticosteroids from the Journal of the American Academy of Dermatology 54: 1–15.

The article refers to a man who had used a low potency 0.5 per cent hydrocortisone cream to his face and experienced severe rebound symptoms when he stopped all use of the drug on his skin. He would reapply the topical steroid and have total clearing of his skin but once stopped, the rebound symptoms reappeared with increased severity. He then sought more dermatology advice which was to use a stronger steroid cream called Clobetasone Butyrate (Eumovate) for five days and  then follow that with five more days of hydrocortisone, which to his dismay did not work and his whole eye area continued to get “angry” red and rashy while symptoms spread. The patient then did some personal research and decided to stop all steroids which caused  a lengthy and painful withdrawal from the topical steroids.

 

red skin syndrome

What topical steroid rebound may look like

 

 

From the New Zealand Medsafe article:

With topical corticosteroids, a number of adverse reactions are recognized, including irritancy, change in barrier function, allergy, tolerance, dependency, rebound and lack of response (Dermatologist personal communication, 19 February 2013). The risk of an adverse effect depends on the strength of the steroid, the length of the application, the site of application and the skin problem. Steroids are absorbed at different rates from different parts of the body. The palms of the hands absorb 0.1%, while the face absorbs 7%, and the eyelids absorb 30%1. In atopic dermatitis, where there is a defective epidermal barrier, the penetration of topical steroids is two- to ten-times greater than that through healthy skin2.

Read here about a recent shortage of various corticosteroids that caused much stress for some who could not get their prescription filled and found themselves experiencing the rebound symptoms.

The National Institute of Arthritis and Musculoskeletal and Skin Diseases estimated that 9 to 30 per cent of American males and females equally have eczema. There are currently no known studies to determine how many of this percentage use topical steroids, why type used, how often, how long, if they have tried to stop the medications and if they might be steroid dependent.

ITSAN hopes for more studies of accurate patient data as their support groups grow bigger with Red Skin Syndrome sufferers.


 

Load More Posts